STRAIGHT TO THE POINT

Type 1 Diabetes Community
A guide for adults with type 1 diabetes

What You Need To Know About Hypos

When you have diabetes and inject insulin, there will be times when you have too much insulin in your body. You may have accidentally injected too much insulin, your meal may have been delayed, or your meal has less carbs than you thought. 

Whatever the reason, there will be times when you get a ‘hypo’ (hypoglycaemia) and your blood glucose levels are too low. You can recognise a hypo by symptoms that include: 

  • Shaking
  • Sweating
  • Dizziness
  • Hunger
  • Blurred Vision
  • Difficulty Concentrating
  • Anxiety
  • Behaviour Changes

There are things you can do to fix your hypo, and raise your blood glucose levels. A quick hypo fix would equal 15 grams of carbs which will bring your blood glucose level up by 3 mmol/L – something like six to eight large jelly babies, a glass of milk, or a piece of fruit.

It’s a good idea to always keep a hypo kit around you to treat any hypos, whether it is in the glove box of your car, your bag or your drawer at work. This ‘kit’ might be a bag of jelly babies, a juice box, or glucose tablets.

After treating your hypo, always recheck your blood glucose levels 10 to 15 minutes afterwards, and if your levels are still low, eat another 15 grams of carbs for further treatment. Continue to test your levels every 10 to 15 minutes until your levels return to a regular level. 

Want to learn more about managing hypos and other type 1 diabetes topics?

Download the digital Straight to the Point today